Managing missed dose of Effexor?
October 7, 2013 1:26 PM   Subscribe

Does anyone have any strategies or OTC medications for dealing with the day after missing a dose of Effexor?

I forgot I needed to get my doctor's approval for my next refill of venlafaxine (Effexor XR) and I ended up missing a day's dose. I got through the day fine and so I thought I'd just restart with an AM dose today. After I went to sleep, though, I started waking up very frequently from extremely vivid dreams, and today I have all the usual SNRI withdrawal symptoms: dizziness, stomach churning, occasional brain zaps, etc. I'd like to avoid just writing off today as unproductive. Is there anything I can do just for today (OTC remedies, self-care strategies, whatever) to manage the symptoms until my next dose kicks in?

(I did read other questions but they seemed to mostly be about strategies for discontinuing Effexor completely.)
posted by en forme de poire to Health & Fitness (11 answers total) 2 users marked this as a favorite
 
This is a question for your doctor and your pharmacist. Because nobody here knows your body, your medical history, or any other thing about you. And Effexor is a serious medication (as you know).

Please, Call your doctor and your pharmacist.
posted by bilabial at 1:27 PM on October 7, 2013 [2 favorites]


That's good advice and I'll of course run any suggested OTC remedy past a pharmacist before I try it out, but I'm still interested in hearing from other people who have gone through this and may have some anecdotal advice to offer (e.g. did exercise help or hurt? caffeine? diphenhydramine? cat naps in the break room?).
posted by en forme de poire at 1:37 PM on October 7, 2013


I've never found anything that works for Effexor withdrawal symptoms. I try to sleep and be as still as possible. Usually, it only lasts for a few hours after I finally get a dose in me.
posted by dchrssyr at 1:44 PM on October 7, 2013


Benadryl works for brain zaps.
posted by whalebreath at 1:47 PM on October 7, 2013


I dunno, really -- in my experience, I've mainly gotten a headache and a vaguely nauseous feeling (aside from brain zaps), so I try to just take some ibuprofen and get as hydrated as possible. But do what your pharmacist says is ok, not Dr. Mads.
posted by Madamina at 1:50 PM on October 7, 2013


I try to sleep through it, honestly -- and I would probably use benedryl to help with that. Caffeine makes it worse for me. I knew someone who was rapidly switched to another med, she was told to take fish oil to help, and she said it was very helpful.

And after missing doses and experiencing that a couple of times, I determined to squirrel half a dose away or ask my doc for a sample to avoid going through that again. Ooof.
posted by MeiraV at 2:00 PM on October 7, 2013


From my own experience, there is nothing, nothing, nothing that will help, except going to bed and waiting until that next dose.
posted by goatdog at 2:02 PM on October 7, 2013


I've found that a combination of caffeine and carbs (a lot of carbs) can really help with the brain zaps.
posted by freshwater at 2:35 PM on October 7, 2013


Real ginger ale or ginger candy helps with the nausea, as does very cold water or seltzer.

I get three months at a time so I always tuck a couple extra pills in my wallet and I have a little container of them in my travel bag that I can tap into if necessary. Even being a couple hours late for my dose can start giving me the shakes.
posted by padraigin at 6:11 PM on October 7, 2013


Thanks a ton guys.

FWIW, the pharmacist I talked to didn't have any concrete advice but said to check with my doctor before taking an antihistamine, because while it helps some people it also apparently makes the symptoms worse in others, so that looks like a your-mileage-may-vary option.

Anyway, I took it easy most of the day, drank my normal amount of coffee and sipped water, ate some vegetables and rice, then got in a PM workout as soon as I was feeling less shaky. Whether that helped or it was just the passage of time, I have no idea, but I do feel a lot better. (And I'm definitely squirreling away a couple of pills for next time.) Feel free to leave other tips for posterity if you have any.
posted by en forme de poire at 10:44 PM on October 7, 2013 [1 favorite]


Glad you checked in. And my advice was what you've already done - prevention. Make sure you always have a pill with you so you can take it even if you run out of the house in a rush or whatever.
posted by dawkins_7 at 8:24 AM on October 9, 2013


« Older Money confusion.   |   How do childless people deal with the challenges... Newer »
This thread is closed to new comments.